Over the counter antihistamine-decongestant-cough medications can cause worsened ADHD behavior in both children and teens with ADHD and those who are not ADHD.
In the past eight weeks, I’ve seen no fewer than seven ADHD kids and teens with the impulsive-hyperactive type of ADHD whose ADHD medications had suddenly stopped working. All seven were on non-stimulant ADHD drugs (guanfacine and clonidine) to help decrease their hyperactivity and help them control their impulsivity.
These kid’s and teen’s parents and teachers had noticed they often fell asleep in class in the early morning and later:
Were more fidgety-couldn’t sit still
Interrupted more than usual
Didn’t sleep well (in two cases, they were having nightmares)
Were definitely more impulsive (one teen was caught speeding, when he normally drove well)
Were having problems concentrating well enough to get class work and homework done!
So, what caused ADHD children who had “more normal behavior” on prescription ADHD medications, to suddenly show an increase in symptoms of ADHD… Read the rest?
Non-prescription-over-the-counter cold medications…
In each case, we discovered the reason their ADHD medications seemed to stop working or weren’t working as well was due to over-the-counter antihistamine-decongestant-cough medications they were taking for head